North Carolina, 2009

Hail in North Carolina, April 22, 2009

April 22, 2009 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms produced large hail across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced large hail across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 22, 9:16 AM EST, 15 minutes earlier.

Area forecast discussion, Apr 22, 9:16 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1016 AM EDT WED APR 22 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE OFF THE COAST THIS
AFTERNOON...WITH ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS
EXPECTED THROUGH EARLY THIS EVENING. HIGH PRESSURE OVER THE GULF
COAST STATES WILL SLOWLY BUILD NORTHWARD INTO THE MID ATLANTIC
REGION TONIGHT AND THROUGH THE LATTER HALF OF THE WEEK...BRINGING
DRY CONDITIONS AND WARMER TEMPERATURES INTO THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
QUICK UPDATE TO BUMP POPS UP TO LIKELY FOR NRN NCK/MIDDLE PENINSULA
AND ERN SHORE...ALONG W/ ISO THUNDER IN THIS REGION (EXCEPT ALONG
THE ATLC COAST WHERE IT REMAINS COOLER MORE STABLE W/ ONSHORE ELY
FLOW). CONTINUED RISK FOR ISO SMALL HAIL/GUSTY WINDS BUT SVR STORMS
DOUBTFUL. OTHERWISE...VARIABLY CLOUDY SKIES W/ 20-30% CHC FOR
SHWRS (MAINLY THIS MRNG) FOR REMAINDER OF THE CWA..AS LAST OF
SERIES OF SHORTWAVES/VORT MAXES TRACKS ACRS NC AND OFFSHORE BY
AFTN.

ALSO OF NOTE...WL BECOME QUITE BREEZY BY AFTN AS DRY WESTERLY FLOW
ALLOWS FOR DEEP MIXING...AS STRONG LAPSE RATES SHOULD MIX
DOWN GUSTY WNDS ALOFT...LIKELY YIELDING OCCASIONAL GUSTS INTO THE
25 TO 30 MPH RANGE FOR MUCH OF THE AFTERNOON (SEE FIRE WX SECTION
FOR NC ZONES).

WENT WITH WARM END OF GUIDANCE (ALTHOUGH STILL A FAIRLY COOL DAY
FOR LATE APRIL) CONSIDERING THE STRONG DOWNSLOPE FLOW AND CURRENT
TRENDS. HIGHS U50S-NR 60 OVER THE EASTERN SHORE AND NORTHERN
NECK...WITH 60 TO 65 ELSEWHERE.

TONIGHT...
BY TONIGHT...MAINLY DIURNALLY DRIVEN SHRAS WL START TO DIMINISH
AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE GULF COAST. ONE
LAST BIT OF UPR ENERGY CROSSES THE AREA TONIGHT...SO HELD OFF
CLEARING TREND UNTIL AFTER MIDNIGHT TONIGHT OVER THE SW...TOWARDS
DAWN OVER THE EASTERN SHORE. COULD SEE SOME SCT PCPN OVER NORTHERN
ZONES WITH THIS LAST SPOKE OF UPR ENERGY...BUT FOR NOW WL KEEP
POPS AT SILENT OR LESS. EITHER WAY...NUDGED LOWS UPWARD A FEW
DEGREES SINCE CLEARING WL TAKE A BIT LONGER THAN ORIGINALLY
EXPECTED. STILL A CHILLY NIGHT THOUGH...LOWS IN THE U30S/NR 40
OVER INTERIOR EASTERN SHORE AND MUCH OF PIEDMONT...WITH L/M 40S
ELSEWHERE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THU/FRI...
SHORT TERM PERIOD CHARACTERIZED BY GRADUAL CLEARING AND WARMING
TREND. PRIMARY CHALLENGES WERE IN TIMING CLEARING AND WITH
TEMPERATURES.

UPR TROF (FINALLY) LIFTS NE OF THE MID- ATLANTIC BY
MIDDAY THU...WITH DRYING CONDITIONS AND GRADUALLY RISING HEIGHTS
THU ALLOWING FOR A MODEST WARMUP. CONTINUED DOWNSLOPE FLOW SHOULD
ALLOW FOR MOSTLY CLEAR/SUNNY SKIES...WITH A CHILLY NIGHT WEDNESDAY
NIGHT. LOOKING FOR LOWS WED NIGHT IN THE UPR 30S TO NR 40. BUMPED
HIGHS UPWARD ABOUT A CATEGORY GIVEN WARMER MOS GUIDANCE AND
QUICKLY RISING HEIGHTS BOTH THU AND FRI. HIGHS THU RANGING FROM
THE LWR/MID 60S ON THE ERN SHORE TO LOW70 70 OVER FAR SOUTHERN
VA/NC INTERIOR SECTIONS. WARMING TREND CONTINUES FRI...AS UPR
RIDGE AXIS MOVES OVERHEAD AND SFC HIGH PUSHES OFFSHORE (TO THE SE)
RESULTANT STRONG RETURN FLOW SETUP SHOULD ALLOW FOR A WARM DAY
FRIDAY. WENT ABV GUIDANCE VALUES ONCE AGAIN FOR HIGHS FRIDAY GIVEN
MAX INSOLATION AND QUICKLY RISING HEIGHTS...HIGHS IN THE UPR 70S
TO L80S INLAND...LWR/MID 70S ALONG THE COAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
EARLY TASTE OF SUMMER XPCTD AS STRNG H5 BERMUDA RIDGE BECOMES NRLY
STATIONARY OFF THE MID ATLNTC COAST. ECMWF/GFS BLEND THRU WKEND BUT
LEANED TOWARD ECMWF IN THE DAY 6-7 TIME FRAME IN KEEPING ANY FRNTL
BNDRY N OF FA THRU TUE. LEE TROF DVLPS SAT WITH SOME ORAGRAPHIC
CONVECTION DRNG PK HTNG HRS PROGGED...BUT THNK ANY POPS STAY W OF FA.
WITH A SW FLOW AND H85 TMPS ARND 15C W OF CHES BAY...SEE NO REASON
TO STRAY FROM THE L-M80S FOR HIGHS FROM SAT THRU TUE. A FEW U80S
EVEN PSBL ACROSS SW CNTYS OVR THE WKEND. HIGHS ARND 80 AT THE COAST.
LOWS L50S TO NR 60.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
CNVTN BEGINNING TO START UP AGAIN WITH AID OF DAYTIME HEATING.
VFR CONDS WILL GRADUALLY TREND TOWARDS MVFR (CIGS/VSBYS)
ASSOCIATED WITH THE SCTD CNVTN AS AFTN PROGESSES...LASTING INTO ERY
EVE HRS. HAVE PUT CB IN TAFS TO COVER THIS. VFR CONDS BALANCE OF
TNGT THROUGH REST OF THE WK.

&&

.MARINE...
STRONG TSTMS OVER CNTL CHES BAY WILL GRADUALLY MOVE E AND OUT OF
THE BAY BY EARLY THIS AFTERNOON. OTW...P-GRDNT WILL GRADUALLY
DIMINISH BEGINNING THIS EVENING AS TROF MOVES NE TWD NEW ENGLAND.
SCA HEADLINE FOR CHES BAY & CURRITUCK SND (W WNDS 15-20KTS) BTWN
17Z- 00Z. XPCT WNDS TO DMNSH BLO SCA ARND SUNSET THEN STAY BLO 20
KTS FOR ABT 8 HRS B4 ANTHR SURGE OF MARGINAL SCA WNDS (15-20 KTS)
THU AM.

H5 RIDGE BECOMES CENTERED OFF SE COAST BY SAT. THIS SHUD RESULT IN
GOOD BOATING CNDTNS THIS WKEND. SW FLOW DVLPS WITH SPEEDS AOB 20 KTS.

&&

.FIRE WEATHER...
IN COORDINATION W/ MHX/RAH AND NC FORESTRY HAVE RAISED AN
INCREASED FIRE DANGER STATEMNT FOR NC ZONES (EXCEPT FOR OUTER
BANKS) AS RH VALUES DROP TO  25% BY MID/LATER AFTN. SCTD LGT
PRECIP CURRENTLY IN THIS AREA AND GNLY RECEIVED AROUND .05 YSDY
SO FUELS ARE NOT DRY ENOUGH FOR RED FLAG WRNG EVEN THOUGH
CONDITIONS MAY MEET CRITERIA AFTER 3 OR 4 PM OR SO.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT THURSDAY FOR ANZ630>632.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ633.
     SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR ANZ654-656-658.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ650-
     652.

&&

SYNOPSIS...MAM
NEAR TERM...LKB/MAM
SHORT TERM...MAM
LONG TERM...MPR
AVIATION...ALB
MARINE...AM
FIRE WEATHER...
Hazardous weather outlook, Apr 22, 8:32 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
932 AM EDT WED APR 22 2009

ANZ654-656-658-231345-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
932 AM EDT WED APR 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-231345-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
932 AM EDT WED APR 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-231345-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
932 AM EDT WED APR 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-231345-
CURRITUCK SOUND-
932 AM EDT WED APR 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ048-049-060>074-079>083-087>098-231345-
OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
932 AM EDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-231345-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-
932 AM EDT WED APR 22 2009

...INCREASED FIRE DANGER IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   INCREASED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ075>078-084>086-099-100-231345-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-
MATHEWS-ACCOMACK-NORTHAMPTON VA-
932 AM EDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS WITH A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE AFTERNOON HOURS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Local storm report, Apr 22, 6:21 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
721 AM EDT WED APR 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             LANEXA                  37.42N 76.91W
04/20/2009  E0.75 INCH       NEW KENT           VA   LAW ENFORCEMENT

            PENNY TO DIME SIZE HAIL

0515 PM     HAIL             PROVIDENCE FORGE        37.44N 77.05W
04/20/2009  E0.75 INCH       NEW KENT           VA   LAW ENFORCEMENT

0500 PM     HAIL             5 N EMPORIA             36.77N 77.54W
04/20/2009  E0.75 INCH       GREENSVILLE        VA   LAW ENFORCEMENT

            GREENSVILLE POLICE STATION

0430 PM     HAIL             4 NE CHARLES CITY       37.38N 77.02W
04/20/2009  E0.75 INCH       CHARLES CITY       VA   LAW ENFORCEMENT

            PENNY TO DIME SIZE HAIL LOTT CARY RD

&&

RCURRY
Special weather statement, Apr 22, 6:52 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
752 AM EDT WED APR 22 2009

VAZ077-078-085-086-221245-
LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NORTHUMBERLAND VA-
752 AM EDT WED APR 22 2009

...STRONG THUNDERSTORM MOVING THROUGH THE MIDDLE PENINSULA AND
NORTHERN NECK...

AT 750 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MATTHEWS COUNTY...MOVING NORTHEAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STINGRAY POINT AT 755
AM EDT...WINDMILL POINT AT 805 AM EDT. ANOTHER CLUSTER OF STORMS WAS
DEVELOPING OVER THE NORTHERN NECK.

WIND GUSTS TO 35 MPH...SMALL HAIL...LIGHTNING...AND BRIEF HEAVY
DOWNPOURS ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, Apr 22, 8:07 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
907 AM EDT WED APR 22 2009

MDZ023-VAZ077-078-085-086-099-100-221400-
ACCOMACK VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NORTHAMPTON
VA-NORTHUMBERLAND VA-SOMERSET MD-
907 AM EDT WED APR 22 2009

...STRONG THUNDERSTORMS CONTINUE MOVING INTO ACROSS THE MIDDLE
PENINSULA...NORTHERN NECK AND APPROACHING THE VIRGINIA EASTERN
SHORE...

AT 906 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 7 MILES NORTH OF FAIR PORT TO MATHEWS...
MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
MATHEWS AROUND 915 AM EDT...
  GWYNNS ISLAND AROUND 920 AM EDT...

WIND GUSTS TO 35 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, Apr 22, 8:21 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
921 AM EDT WED APR 22 2009

NCZ012>017-030>032-222015-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON
921 AM EDT WED APR 22 2009

...INCREASED FORE DANGER ACROSS NORTHEAST NORTH CAROLINA THIS AFTERNOON...

SUSTAINED WEST WINDS AROUND 20 MPH...WILL GUST AS HIGH AS 35 MPH
THIS AFTERNOON...AS RELATIVE HUMIDITIES DROP TO AROUND 25 PERCENT.
WITH THESE DRY AND BREEZY CONDITIONS... FINE FUELS SUCH AS
GRASSES... PINE NEEDLES... AND TWIGS WILL QUICKLY DRY OUT...
PRODUCING AN INCREASED FIRE DANGER ACROSS THE AREA BY THE
AFTERNOON HOURS.

BROWN
Special weather statement, Apr 22, 8:24 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
924 AM EDT WED APR 22 2009

NCZ012>017-030>032-222015-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON
924 AM EDT WED APR 22 2009

...INCREASED FIRE DANGER THIS AFTERNOON ACROSS NORTHEAST NORTH CAROLINA...

SUSTAINED WEST WINDS AROUND 20 MPH...WILL GUST AS HIGH AS 35 MPH
THIS AFTERNOON...AS RELATIVE HUMIDITIES DROP TO AROUND 25 PERCENT.
WITH THESE DRY AND BREEZY CONDITIONS... FINE FUELS SUCH AS
GRASSES... PINE NEEDLES... AND TWIGS WILL QUICKLY DRY OUT...
PRODUCING AN INCREASED FIRE DANGER ACROSS THE AREA BY THE
AFTERNOON HOURS.

BURNING IS DISCOURAGED TODAY AS WEATHER CONDITIONS COULD RESULT
IN THE RAPID SPREAD OF FIRES.

BROWN
Special weather statement, Apr 22, 9:09 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1009 AM EDT WED APR 22 2009

NCZ014>017-030>032-102-VAZ095>098-221500-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK
VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1009 AM EDT WED APR 22 2009

...SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING THROUGH NORTHEAST
NORTH CAROLINA AND HAMPTON ROADS...

AT 1006 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM CHURCHLAND
TO 26 MILES SOUTH OF EDENTON...OR FROM CHURCHLAND TO 11 MILES SOUTH
OF PLYMOUTH...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR   WOODVILLE AROUND 1015 AM EDT...
  GHENT AROUND 1020 AM EDT...
  NORVIEW AROUND 1025 AM EDT...
  NORFOLK INTERNATIONAL AIRPORT AROUND 1030 AM EDT...
  BAYSIDE AROUND 1035 AM EDT...
  RIDDLE AROUND 1040 AM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL...AND LIGHTNING ARE EXPECTED IN
THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE
STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN

The radar

The Norfolk radar (KAKQ), 104 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pasquotank

When
April 22, 9:31 AM EST
Where
Pasquotank County, 0.56 mi E of Elizabeth City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.300, -76.220

Quarter size hail was reported on Church Street.

Hail, Currituck

When
April 22, 9:53 AM EST
Where
Currituck County, 0.69 mi S of Maple
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.410, -76.000

Quarter size hail was reported near Maple.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167956, 167955.